Q: I saw a 42-year-old female with nonspecific visual complaints, dizziness and headaches. Her exam revealed 20/20 acuity (O.D., O.S.) with diffuse, nonspecific field defects on FDT. She has been diagnosed with bipolar disorder and is currently taking Depakote (divalproex sodium, Abbott Laboratories), Lexapro (escitalopram oxalate, Forest Laboratories) and trazodone. She also casually mentions a history of alcohol abuse. Where do I go from here?
A: “It’s concerning when a patient has a history of mental issues, psychotropic medications and alcohol abuse,” says optometrist and registered pharmacist Jill Autry, of the Eye Center of Texas.
But don’t automatically jump to conclusions that a complicated psychophysical etiology is to blame for the patient’s problems. Something as simple as dry eye or early presbyopia, exacerbated by her medication, could be the likely cause of this patient’s complaints. As always, perform a thorough evaluation of the anterior and posterior segment.
Dr. Autry explains: “This patient’s list of medications have significant effects on the central nervous system. Depakote is an anti-epileptic drug, but is also approved for bipolar disease and migraine. Lexapro is a selective serotonin re-uptake inhibitor (SSRI) antidepressant, and trazodone is a serotonin antagonist reuptake inhibitor (SARI) antidepressant. These meds and others, like anti-anxiety medications and ADHD drugs, have a plethora of side effects listed on the package insert, such as blurred vision, dizziness, fatigue, headache, and so on. So, it’s difficult to tell which drug may be causing this patient’s problem. They may even be working synergistically to cause side effects. A lot of the heavy CNS mechanistic meds have very high cholinergic properties, which can cause cycloplegia (or decreased accommodation) or increased ocular dryness.”
Alcohol abuse is another story, Dr. Autry says. A current or previous history of alcohol abuse can result in optic nerve toxicity, sometimes referred to as “toxic amblyopia,” which could cause the patient’s vision problems. This would manifest as central or cecocentral visual field defects.
So what should your exam include?
• Dry eye testing.
• Accommodative testing.
• Relative afferent pupillary defect testing.
• A careful optic nerve evaluation, looking for nerve swelling or pallor to implicate or rule out optic nerve disease.
• Full-threshold (20-2) visual field test, especially looking for central or cecocentral defects, indicative of optic nerve disease.
• Color vision plates in each eye, as loss of color vision is another indicator of problems with the nerve.
• An optic nerve fiber layer analysis.
“If the exam shows that the patient merely has dry eye or an accommodative problem, then the solution is simple,” Dr. Autry says. “You treat the dry eye, or prescribe her a pair of reading glasses or change her reading add.”
However, if the patient has optic nerve involvement or repeatable visual field defects, then refer her to a neuro-ophthalmologist for further testing. “This should include an MRI to rule out any other neuro issues, as well as an ERG to check the retina, and a VEP to evaluate optic nerve conduction,” she says.
On the other hand, the exam might show that the patient is perfectly normal, with no obvious signs. In that case, Dr. Autry says, tell the patient: “‘All of your exam findings are normal. But I want to watch this and make sure it isn’t something that’s progressive. So I’d like to bring you back in four to six months and repeat some of these tests, and see if there is a decline in your vision or a decline in your visual field.’”
Lastly, “Never tell the patient her antidepressant or bipolar medication might be, for example, causing her dry eye or other visual side effects. Because she might take it upon herself to discontinue it. And that can be very dangerous for a person with mental issues,” Dr. Autry says. “Our role is to do as much testing as we need to do in our office to explain the acuity loss and symptoms, and then take that information and refer that on if necessary.”